Testosterone therapy increases risk of red blood cell disorder for men with HIV

Michael Carter
Published: 28 October 2011

Testosterone replacement therapy is associated with an increased risk of over-production of red blood cells (polycythaemia) in HIV-positive men, US investigators report in the online edition of AIDS.

None of their patients developed health problems because of the condition. However, polycythaemia can cause blood clots and cardiovascular events. The  investigators stress that that patients taking testosterone replacement therapy should be regularly monitored for polycythemia, and if appropriate have their testosterone dose adjusted.

Polycythemia is an increase in the number of red blood cells circulating in the blood. It is well known that the condition can be caused by testosterone replacement therapy, but there is little information on its risk factors in patients with HIV.

The risk of blood clots due to polycythaemia is greatest in people with other risks for blood vessel diseases such as diabetes or high blood pressure. In other patients the only symptoms may be headache, blurry vision or confusion.

Doctors in New York conducted a case controlled study involving patients who received HIV care between 1988 and 2008.

Patients were diagnosed as having polycythaemia if they had a sustained (eight weeks or longer) increase in their haemoglobin. The value for men was a haemoglobin level above 18.5 g/dl, and the level for women was 16.5 g/dl.

Each patient with polycythaemia was matched with two patients of the same age and sex who received HIV care at the clinic at the same time and for a similar duration.

The investigators hypothesised that as in the general population, testosterone replacement therapy would be a risk factor for polycythaemia in their HIV-positive patients.

The total clinic population comprised 6005 patients, and 25 individuals (21 men and four women) met the criteria for polycythaemia.  The investigators therefore calculated that the overall prevalence of the condition was 0.42%.

Mean haemoglobin at the time of diagnosis with polycythaemia was 18.9 g/dl for men and 17 g/dl for women.

Because only four women met the criteria for polycythaemia and as the study’s primary hypothesis was that testosterone replacement therapy caused the condition, the investigators focused their analysis on the 21 male patients.

These individuals had a mean age of 46 years at the time polycythaemia was diagnosed. All the cases occurred between 2002 and 2007. CD4 cell counts and viral load were comparable between the cases and controls.

Testosterone was used within two months of polycythemia diagnosis by 67% of patients and by 21% of controls (p = 0.004). Administration of testosterone replacement therapy via intramuscular injections (p = 0.15) was more strongly associated with polycythaemia than the use of testosterone patches (p = 0.09).

After controlling for potentially confounding factors, any use of testosterone was shown to significantly increase the risk of polycythaemia (OR = 7.65; 95% CI, 1.99-29.4; p = 0.003).

“Testosterone use was the leading explanation for elevated haemoglobin in our patients,” comment the investigators.

Approximately a quarter of patients with polycythaemia did not use testosterone. There were other explanations for the condition for three of these individuals. These included pulmonary hypertension, chronic obstructive pulmonary disease, and plasma volume contraction. However, for two patients no documented cause for elevations in haemoglobin could be found.

None of the patients developed cardiovascular complications or blood costs, possible consequences of polycythaemia.

“We did not observe any adverse clinical events attributable to polycythaemia,” write the authors. However, they add “we cannot exclude the possibility that polycythaemia is clinically important given our small sample size, limited duration of follow-up, and predisposition of HIV-infected patients to atherosclerotic and thrombotic disease.”

They therefore recommend that HIV-infected patients taking testosterone replacement therapy should have regular tests to monitor their red blood cell count with “adjustment of testosterone dose or cessation of therapy as appropriate…patients with polycythaemia should be queried about prescription or non-prescription use of testosterone.”

Reference

Vorkas CK et al. Testosterone replacement therapy and polycythemia in HIV-infected patients. AIDS 25, online edition, doi: 10.1097/QAD.0b013e32834db446, 2011 (click here for the free abstract).